Death related to propofol use in an adult patient

Nancy D. Perrier, Yvonne Baerga-Varela, Michael J. Murray

Research output: Contribution to journalArticle

102 Scopus citations

Abstract

Objective: To report an adult trauma patient fatality related to propofol administration. Design: Retrospective case review. Setting: Trauma intensive care unit (ICU) in a level one trauma center. Patient: An 18-yr-old man involved in a motor vehicle crash. Interventions: Treatment for multiple trauma injuries and propofol sedation. Measurements and Main Results: Posttrauma ICU monitoring was performed. The patient developed cardiac arrhythmia, metabolic acidosis, and cardiac failure, which resulted in death. Conclusion: Death related to propofol infusion can occur in adults as well as in pediatric patients.

Original languageEnglish (US)
Pages (from-to)3071-3074
Number of pages4
JournalCritical care medicine
Volume28
Issue number8
DOIs
StatePublished - Jan 1 2000

Keywords

  • Arrhythmia-bradycardia
  • Cardiac failure
  • Complica tions
  • Death
  • Hyperlipidemia
  • Hypotension
  • Metabolic acidosis
  • Methemoglobinemia
  • Propofol
  • Pulseless electrical activity
  • Sedative-anesthetics
  • Trauma

ASJC Scopus subject areas

  • Critical Care and Intensive Care Medicine

Fingerprint Dive into the research topics of 'Death related to propofol use in an adult patient'. Together they form a unique fingerprint.

  • Cite this

    Perrier, N. D., Baerga-Varela, Y., & Murray, M. J. (2000). Death related to propofol use in an adult patient. Critical care medicine, 28(8), 3071-3074. https://doi.org/10.1097/00003246-200008000-00066